zbMATH — the first resource for mathematics

Arithmetic groups acting on compact manifolds. (English) Zbl 0532.22012
In the note the author announces some results concerning the volume preserving actions of arithmetic groups. In particular, the formulation and the indication of the proof of the following theorem is given.
Theorem A: Let G be a connected semisimple Lie group with a finite center, such that every simple factor of G has R-rank \(\geq 2\). Let \(\Gamma\subset G\) be a lattice. Let M be a compact Riemannian manifold, \(\dim M=n\). Set \(r=n^ 2+n+1\). Assume \(\Gamma\) acts by smooth isometries of M. Let \(\Gamma_ 0\subset \Gamma\) be a finite generating set. Then any volume preserving actions of \(\Gamma\) on M which (i) for elements of \(\Gamma_ 0\) is a sufficiently small \(C^ r\)-perturbation of the original action, and (ii) is ergodic, actually leaves a \(C^ 0\)- Riemannian metric invariant. In particular, there is a \(\Gamma\)-invariant topological distance function and the action is topologically conjugate to an action of \(\Gamma\) on a homogeneous space of a compact Lie group K defined via a dense range homomorphism of \(\Gamma\) into K.
The following conjecture is also formulated.
Conjecture: Let \(G,\Gamma\) be as above. Let \(d(G)\) be the minimal dimension of a nontrivial real representation of the Lie algebra of G, and \(n(G)\) be the minimal dimension of a simple factor of G. Let M be a compact manifold, \(\dim M=n>0\). Assume (i) \(n<d(G)\), and (ii) \(n(n+1)<2n(G)\). Then every volume preserving action on \(\Gamma\) on M is an action by a finite quotient of \(\Gamma\). In particular, there are no volume preserving ergodic actions of \(\Gamma\) on M.
Reviewer: G.A.Margulis

22E40 Discrete subgroups of Lie groups
28D15 General groups of measure-preserving transformations
57S99 Topological transformation groups
20H99 Other groups of matrices
Full Text: DOI
[1] H. Furstenberg and H. Kesten, Products of random matrices, Ann. Math. Statist. 31 (1960), 457 – 469. · Zbl 0137.35501 · doi:10.1214/aoms/1177705909 · doi.org
[2] G. A. Margulis, Discrete groups of motions of manifolds of nonpositive curvature, Proceedings of the International Congress of Mathematicians (Vancouver, B.C., 1974) Canad. Math. Congress, Montreal, Que., 1975, pp. 21 – 34 (Russian).
[3] M. S. Raghunathan, On the congruence subgroup problem, Inst. Hautes Études Sci. Publ. Math. 46 (1976), 107 – 161. · Zbl 0347.20027
[4] Robert J. Zimmer, Strong rigidity for ergodic actions of semisimple Lie groups, Ann. of Math. (2) 112 (1980), no. 3, 511 – 529. · Zbl 0468.22011 · doi:10.2307/1971090 · doi.org
[5] Robert J. Zimmer, Ergodic theory, group representations, and rigidity, Bull. Amer. Math. Soc. (N.S.) 6 (1982), no. 3, 383 – 416. · Zbl 0532.22009
[6] Robert J. Zimmer, On connection-preserving actions of discrete linear groups, Ergodic Theory Dynam. Systems 6 (1986), no. 4, 639 – 644. · Zbl 0623.22007 · doi:10.1017/S0143385700003746 · doi.org
[7] Robert J. Zimmer, Volume preserving actions of lattices in semisimple groups on compact manifolds, Inst. Hautes Études Sci. Publ. Math. 59 (1984), 5 – 33. · Zbl 0576.22013
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.